Kansas, 2018

Hail and Damaging Wind in Kansas, May 13, 2018

May 13, 2018 · NWS DDC · 21 events in 9 counties and zones

A cold front and dry line intersection was the initial focus for thunderstorms during the late afternoon. The atmosphere had become very unstable during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front and dry line intersection was the initial focus for thunderstorms during the late afternoon. The atmosphere had become very unstable during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 12:52 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 13, 12:52 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
152 PM CDT Sun May 13 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Monday)
Issued at 1205 PM CDT Sun May 13 2018

Complicated scenario through Monday with plenty to consider.
Fog continues to lift into a stratus deck across much of SW KS, a
progress that will continue to unfold into the afternoon. A
thermally well defined stationary frontal boundary continues to
reside across the SE CWA. From here southward through the warm
sector, atmosphere is destabilizing strongly with CAPE exceeding
3000 J/kg. Impressive elevated mixed layer (as evident on 12z DDC
sounding) is contributing to this destabilization, as well as
improved moisture compared to previous days (surface dewpoints low
to mid 60s Medicine Lodge southward). High confidence that
convection will erupt along the convergence axis/frontal zone and
southward along the dryline into the eastern TX panhandle. Storms
will move NE and impact areas roughly east of US 283 this
evening. We have increased pop grids for this expected scenario,
with at least low grade severe likely (hail to quarters, winds to
60 mph). Higher end severe potential (hail 2"+/tornadoes) will all
come down to storm morphology by the 5-7 pm time frame. If storms
have already congealed into a forward-propagating MCS/complex by
then, damaging winds will be the primary threat, as the storms
move east and impact the eastern CWA. If storms can remain more
discrete (a big if, since bulk shear is still marginal to support
sustained supercells) as we approach sunset, then the tornado
threat would increase. 12z NAM is showing very strong 0-1 km EHI
for whatever convection remains after 7 pm, but the tornado risk
will only be realized if embedded supercells can maintain
themselves and avoid destructive interference. Since the CAPE is
strong, but the shear is modest, we won't really know until we get
there. The strong stationary boundary may contribute to locally
generated vorticity, another variable to consider. Finally, with
weak flow aloft and training cells, the threat of flash flooding
will have to be monitored across the eastern zones through this
evening.

All thunderstorms will move east of SW KS by 1-2 AM Monday. Post-
thunderstorm E/SE flow will be moisture rich (dewpoints 60-65)
which will facilitate widespread stratus and/or fog formation
through Monday morning. Very poor radiational cooling tonight,
with most locations holding in the 60s through sunrise.
Temperatures are a wildcard on Monday, completely dependent on
stratus evolution and persistence. NAM solutions suggest drizzle
may continue all day (especially north of K-96) with temperatures
flat lining across the northern zones. Major temperature gradient
and forecast bust potential is noted for Monday afternoon. Could
easily see 50s along I-70 Monday afternoon, while Medicine Lodge
is in the 90s. NAM shows the next round of strong/severe
convection developing in/near Barber county at peak heating Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 152 PM CDT Sun May 13 2018

The long term forecast is one of a different character than we have
been accustomed to seeing lately. The most obvious encouraging
aspect is there will be chances of showers and thunderstorms
virtually every day through the period, as shown by both 12z ECMWF
and 12z MEX guidance. These pops are a function of numerous weak
shortwaves, embedded in relatively weak W/SW flow aloft, that will
interact with varying amounts of moisture and instability. Broad
upper troughing over/near the Great Basin will keep this synoptic
setup going through at least Friday. Moisture is expected to remain
available from the Gulf of Mexico, along with dryline maintenance,
but the overall kinematics/flow/shear continue to look mediocre most
of the time. As such, only expecting occasionally marginally severe
storms (as opposed to higher end severe outbreaks that are more
consistent with May in Kansas). While all of the rain chances in the
forecast look exciting, remember what thunderstorms are, and what 30-
40% rain coverage means. Convection is hit and miss by its very
nature, and drought relief will continue to be spotty. Still, it is
a pattern change in the right direction. Temperatures will change
little day-to-day in this stagnant regime, with no airmass changes
and moisture hindering radiational cooling.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1212 PM CDT Sun May 13 2018

MVFR/IFR conditions currently at all terminals due to low stratus.
Ceilings will lift this morning to VFR conditions between 19 and
21Z.  The primary aviation concern today will be the possibility of
thunderstorms for HYS and DDC between 0z and 6Z. Have left as VCTS
for now, but will be monitoring storm development this
afternoon/evening. As the warm front lifts north this evening and
the LLJ develops, LLWS will be a concern overnight at all terminals
from roughly 6 to 12Z. Ceiling will lower overnight to MVFR/IFR
status around 9-11Z, with the potential once again for fog
development by morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  63  84  58 /  60  60  20  30
GCK  80  58  78  55 /  10  10  10  30
EHA  86  55  82  55 /  10  10  10  20
LBL  88  62  85  57 /  20  20  20  30
HYS  76  59  77  57 /  40  60  20  30
P28  93  68  93  63 /  50  60  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Reynolds
Hazardous weather outlook, May 13, 3:45 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Sun May 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Sun May 13 2018 /345 AM MDT Sun May 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Widespread fog restricting visibility to 1/2 mile will develop
early this morning and persist through mid morning. Locally dense
fog may restrict visibility even lower from around Dodge City to
Garden City and Johnson City.

Significant fire weather may develop around Elkhart Johnson and
Liberal after 3 pm. Open burning is not recommended.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A slight risk exists for severe storms producing damaging winds
and 2 inch hail Monday afternoon, mainly along and east of
Highway 183 corridor. Additional thunderstorms chances exist
through the week, with generally low confidence on timing and
location.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 13, 3:22 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM CDT SUN MAY 13 2018

KSZ088-089-132215-
Clark KS-Comanche KS-
422 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND SOUTHEASTERN CLARK
COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Buffalo, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Lake Coldwater and Buttermilk.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

LAT...LON 3737 9946 3718 9904 3700 9925 3700 9965
TIME...MOT...LOC 2122Z 217DEG 28KT 3683 9964

Reynolds

The radar

The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Barber

When
May 13, 4:25 PM CST
Where
Barber County, 3.22 mi SSE of Lake City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.310, -98.790

Hail, Kiowa

When
May 13, 4:55 PM CST
Where
Kiowa County, 2.97 mi SSE of Greensburg Arpt
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
37.560, -99.250

Hail, Kiowa

When
May 13, 5:15 PM CST
Where
Kiowa County, 1.29 mi WSW of Brenham
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -99.220

Hail, Meade

When
May 13, 6:10 PM CST
Where
Meade County, 4.29 mi SSE of Meade
Measured
1.5 in hail
Reported by
Public
Coordinates
37.220, -100.310

Hail, Meade

When
May 13, 6:10 PM CST
Where
Meade County, 3.45 mi S of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -100.330

Hail, Meade

When
May 13, 6:20 PM CST
Where
Meade County, 3.85 mi E of Meade State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
37.170, -100.350

Hail, Meade

When
May 13, 6:36 PM CST
Where
Meade County, 4.29 mi SSE of Meade State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
37.110, -100.400

Hail, Ness

When
May 13, 6:50 PM CST
Where
Ness County, 1.76 mi NE of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -99.660

Hail, Ness

When
May 13, 6:50 PM CST
Where
Ness County, 2.76 mi N of Bazine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.490, -99.680

Hail, Comanche

When
May 13, 7:15 PM CST
Where
Comanche County, 7.44 mi NNW of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -99.530

Hail, Comanche

When
May 13, 7:18 PM CST
Where
Comanche County, 6.24 mi N of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -99.490

Hail, Comanche

When
May 13, 7:20 PM CST
Where
Comanche County, 6.03 mi NW of Coldwater
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -99.420

Hail, Ellis

When
May 13, 7:29 PM CST
Where
Ellis County, 2.14 mi NNW of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.330

Hail, Ellis

When
May 13, 7:30 PM CST
Where
Ellis County, 4.15 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -99.320

Hail, Edwards

When
May 13, 8:00 PM CST
Where
Edwards County, 6.16 mi NNW of Nettleton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.060, -99.380

Hail, Rush

When
May 13, 8:05 PM CST
Where
Rush County, 2.7 mi E of Mc Cracken
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.580, -99.520

Hail, Pawnee

When
May 13, 8:10 PM CST
Where
Pawnee County, 6.71 mi SW of Sanford
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -99.390

Hail, Rush

When
May 13, 8:20 PM CST
Where
Rush County, 0.69 mi N of Mc Cracken
Measured
2 in hail
Reported by
Public
Coordinates
38.590, -99.570

Hail, Ellis

When
May 13, 9:00 PM CST
Where
Ellis County, 0.69 mi S of Schoenchen
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -99.320

Heavy Rain, Ellis

When
May 13, 9:05 PM CST to 10:05 PM CST
Where
Ellis County, 4.25 mi SW of Antonino
Reported by
Trained Spotter
Coordinates
38.740, -99.440

Rainfall of 1.60 in less than an hour was observed.

Hail, Ellis

When
May 13, 10:05 PM CST
Where
Ellis County, 4.68 mi SW of Antonino
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -99.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761890, 761860, 761862, 761863, 761867, 761868, 761869, 761870, 761871, 761872, 761873, 761874, 761875, 761876, 761877, 761878, 761880, 761884, 761885, 761889, 761886.